Iowa, 2007

Damaging Winds in Iowa, September 21, 2007

September 21, 2007 · NWS DMX · 6 events in 3 counties and zones

A strong south to southwest flow of moist air was on place across Iowa in advance of an approaching cold front. The cold front moved through the state during the afternoon with a line of thunderstorms forming along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$15,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong south to southwest flow of moist air was on place across Iowa in advance of an approaching cold front. The cold front moved through the state during the afternoon with a line of thunderstorms forming along the front. The airmass was moderately unstable with CAPE values in the 1000 to 2000 J/kg range and lifted indices in the -4 to -6 C. range. Downdraft CAPE values were in the 600 to 800 J/kg range. There was a decent amount of shear in the atmosphere with 45 to 50 kts indicated. The freezing level was quite high, near 14,000 feet. There were reports of some pea size hail, but no significant hail was reported. Most of the storms along the line produced 30 to 40 MPH winds. A few of the storms produced severe criteria winds with spotty damage to trees and power poles reported. It appears that most of the high wind reports were associated with downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 21, 2:04 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 21, 2:04 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT FRI SEP 21 2007

.SHORT TERM /THROUGH TONIGHT/...
COMPLICATED FORECAST TONIGHT.  COLD FRONT IS CURRENTLY FROM A LAKE
MILLS TO A SAC CITY LINE MOVING EAST AT 25 KTS OR SO.  18Z SOUNDINGS
SHOWED A TREMENDOUS CAP OVER THE CWA AND THE MESOANALYSIS PAGE
INDICATED SOME PRETTY STRONG CIN OVER THE CWA AS WELL.  LOCAL RADARS
SHOWING THINGS HAVING A TOUGH TIME GETTING STARTED BUT THINGS ARE
STARTING TO PERCOLATE NOW.  DEFINITELY BETTER DYNAMICS AND LIFT NE
OF THE CWA AND THE FURTHER SOUTH YOU GO THE LESS THE BOUNDARY HAS
GOING FOR IT.  CURRENTLY LOOKING AT THE FAR NE CORNER OF THE  CWA
FOR POTENTIAL...AROUND THE MCW/ALO AREA BUT THIS WOULD BE FOR A
LIMITED TIME THIS AFTERNOON BEFORE PUSHING INTO EASTERN IOWA WHERE
THE BETTER AIRMASS IS.  FOR THE GRIDS...I WILL DOWNPLAY THE THUNDER
OVER THE WESTERN TWO THIRDS OF THE CWA TONIGHT WITH JUST AN ISOLATED
MENTION AND KEEP THE MORE AGGRESSIVE WORDING FOR THE MCW/ALO AREA.
THE FRONT SHOULD EXIT THE FAR SERN CWA BY 02Z WITH RAPIDLY CLEARING
SKIES.  GENERALLY WENT BELOW GUIDANCE TONIGHT...ESPECIALLY NW WHERE
CAA HAS BEEN IN PLACE FOR A FEW HOURS.

.LONG TERM /SATURDAY-FRIDAY/...
REALLY ONLY ONE PRECIPITATION EVENT TO FOCUS ON DURING THIS PERIOD.
WHILE NOT QUITE YET A SLAM DUNK...IT DOES APPEAR THAT THE BEST
CHANCE OF RAIN AND THUNDERSTORMS WILL OCCUR MONDAY AND MONDAY NIGHT.
TIMING DOES HINGE GREATLY ON THE ABSORPTION OF THE LARGE CUT OFF
UPPER LEVEL LOW SPINNING OFF THE SRN CA COAST AT THIS TIME.
EXPERIENCE HAS SHOWN THAT THESE LARGE LOWS DO NOT GET UP AND GO AS
FAST AS MODELS WANT TO MAKE THEM. ON THE OTHER HAND IT IS HARD TO
IGNORE THE AMAZING CONSISTENCY BETWEEN THE GFS AND NAM REGARDING
THIS FEATURE. SINCE THE ECWMF/UK/ENSEMBLE PROGS ARE SHOWING A
SLIGHTLY SLOWER MOVEMENT...I TRIED TO LEAN THIS FORECAST PACKAGE IN
THEIR DIRECTION. THE OTHER WRINKLE WITH THIS EVENT IS THE ENTRAINING
AND ABSORPTION OF THE GULF COAST TROPICAL SYSTEM EXPECTED TO GET
PICKED UP BY LONG WAVE UPPER LEVEL TROUGH MOVING EAST ACROSS THE
ROCKIES. MODELS APPEAR TO BE IN DECENT AGREEMENT SHOWING THESE
FEATURES COMING TOGETHER IN OUR VICINITY MONDAY OR MONDAY NIGHT. SO
WITH BROAD SYNOPTIC SCALE LIFT IMPINGING ON THE AREA...ALONG WITH
FRONTAL FORCING AND PRECIPITABLE WATER VALUES 200 PERCENT OF
NORMAL...SHOWERS AND THUNDERSTORMS ARE A GOOD BET...WITH LOCALLY
HEAVY RAIN POSSIBLE. HAVE INCREASED POPS INTO LIKELY CATEGORY FOR
MONDAY...AND COULD VERY WELL HAVE GONE LIKELY MONDAY NIGHT TOO...BUT
LEFT IN HIGH CHANCE CATEGORY FOR BETTER COLLABORATION WITH
SURROUNDING OFFICES.

OTHERWISE...SATURDAY WILL BE A PERFECT DAY IF YOU LIKE SUNNY AND
HIGHS IN THE 70S WITH LIGHT WINDS. SOUTHERLY RETURN FLOW KICKS BACK
IN LATE SATURDAY NIGHT AND SUNDAY...BOOSTING TEMPS AND HUMIDITY
LEVELS. SUNDAY WILL LIKELY BE ANOTHER DAY WITH HIGHS WELL INTO THE
80S. CLOUD COVER INCREASES SUNDAY NIGHT WITH THE CHANCE OF RAIN ALSO
INCEASING...SO SMALLER DIURNAL RANGE IN STORE FOR SUN NIGHT AND
MONDAY. A BROAD TROUGH OR ZONAL FLOW SETS UP ACROSS THE NRN CONUS IN
THE WAKE OF MONDAYS SYSTEM. THIS WILL KEEP OUR AREA DRY AND
SEASONABLE THROUGH AT LEAST THURSDAY NIGHT. ANOTHER TROUGH IS
EXPECTED TO DIG THROUGH THE NRN ROCKIES BY FRIDAY AND THIS MAY BRING
US A CHANCE OF RAIN FRIDAY. STILL TOO EARLY TO TELL FOR SURE.

.AVIATION...21/18Z
TAFS WERE WRITTEN BEFORE THOSE DOING 18Z SOUNDINGS CAME OUT.
THOUGHT IS PERPLEXING THAT ONLY SHOWERS WERE DEVELOPING DESPITE THE
FAIR AMOUNT OF CIN...GIVEN THE SHEAR AND STRENGTH OF THE COLD FRONT.
18Z SOUNDINGS CAME OUT WITH A +16 DEGREE AREA OF WARM AIR ALOFT SO
IT MAY BE THAT THUNDER MAY NOT DEVELOP...ONLY SHOWERS.  TAFS HAVE
THUNDERSTORMS MENTIONED IN LINE WITH 12Z DATA BUT MAY NEED A
TWEAKING.  CONDITIONS WILL CONTINUE TO BE MONITORED W/R/T
THUNDERSTORM DEVELOPMENT.  WIND GUSTS WILL BE AN ISSUE FOR ALL TAF
SITES REGARDLESS.  FROPA INTO EASTERN IOWA IS FORECAST TO OCCUR
AROUND 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION/SHORT TERM...FAB
LONG TERM...MOYER
Hazardous weather outlook, Sep 21, 7:57 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
857 AM CDT FRI SEP 21 2007

IAZ005>007-016-017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221400-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
857 AM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY THIS AFTERNOON. THE STORMS
ARE EXPECTED TO FORM ALONG AN LINE THAT WILL SWEEP ACROSS CENTRAL
IOWA BY EARLY THIS EVENING. SOME STORMS WILL BE SEVERE WITH DAMAGING
WIND THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT THROUGH
EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE AND MAY ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BETWEEN 1 PM AND 7 PM TODAY. SPOTTERS
MAY ALSO BE NEEDED NEXT MONDAY.

IAZ004-015-221400-
EMMET-PALO ALTO-
857 AM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY NOON. AN ISOLATED SEVERE
STORM WILL BE POSSIBLE WITH DAMAGING WIND THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT THROUGH
EARLY TUESDAY. SOME OF THESE STORMS MAY BE SEVERE AND MAY ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS MAY
BE NEEDED NEXT MONDAY.

FAB

The radar

The Des Moines radar (KDMX), 152 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bremer

When
September 21, 4:08 PM CST
Where
Bremer County, 0.51 mi E of Waverly
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.730, -92.470

The Emergency Manager reported trees and large limbs blown down.

Thunderstorm Wind, Black Hawk

When
September 21, 4:15 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.490, -92.350

The Emergency Manager reported large limbs down and blocking roads.

Thunderstorm Wind, Black Hawk

When
September 21, 4:15 PM CST
Where
Black Hawk County, 0.51 mi E of Dunkerton
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Airplane Pilot
Coordinates
42.570, -92.160

A power pole was blown down by high winds.

Thunderstorm Wind, Bremer

When
September 21, 4:15 PM CST
Where
Bremer County, Janesville
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.650, -92.470

Thunderstorm Wind, Warren

When
September 21, 4:18 PM CST
Where
Warren County, 0.69 mi S of Norwalk
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.470, -93.680

A power pole was blown down in rural Warren County.

Thunderstorm Wind, Black Hawk

When
September 21, 4:35 PM CST
Where
Black Hawk County, 1.47 mi SSW of Washburn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.400, -92.280

Large tree limbs were blown down in Washburn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50462, 50463, 50464, 50466, 50465, 52946.